Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Riverton, WY

May 31, 2018Teton County, Wyoming

NWS Riverton, WY issued this special weather statement at May 31, 2018, 7:21 PM MDT for Teton County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 7:21 PM MDT (01:21 UTC)
Expired
May 31, 2018, 7:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Teton County, WY

The radar

The Billings radar (KBLX), 201 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3327 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS85 KRIW 010121
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
721 PM MDT THU MAY 31 2018
 
WYZ001-002-012-013-010145-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-Absaroka Mountains-
721 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND NORTHEASTERN
TETON COUNTIES UNTIL 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craig Pass to near Moran Bay. Movement was
east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Grant Village and Colter Bay Village around 730 PM MDT. 
  Lake around 740 PM MDT. 
  Sylvan Lake and Sylvan Pass around 745 PM MDT. 

Other locations impacted by these storms include Lake Yellowstone
Lodge, Flagg Ranch Village, Lizard Creek Campground and Leek's
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.

LAT...LON 4494 10997 4423 10980 4381 11078 4448 11080
TIME...MOT...LOC 0121Z 269DEG 46KT 4450 11070 4388 11077 

$$

Troutman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 31, 2:29 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 31, 2:29 PM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 PM MDT Thu May 31 2018

.SHORT TERM...(This evening through Sunday)
Issued at 330 PM MDT Thu May 31 2018

...A severe thunderstorm watch is in effect for Teton and Park
counties until 8 pm mdt this evening...

Scattered showers and thunderstorms will spread across the northern
and western area through this evening.  A severe thunderstorm watch
is in effect for Park County through 8 PM MDT this evening for large
hail and wind gusts of 60 mph or greater.  To the south, fewer showers
and thunderstorms are expected, but strong gusty southwest winds
are expected.  As a Pacific low pressure trough moves east, more
showers and thunderstorms will develop over the area again Friday
and Friday evening. Areas of strong gusty southwest winds will remain
a threat across the south.  Colder air will move in Saturday with
northwest winds and decreasing showers and thunderstorms.  Sunday
is expected to be dry and warmer.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 PM MDT Thu May 31 2018

Late in the weekend will see the large scale ridge axis over east
central Wyoming with a short wave trough passing through Colorado
and a large scale troughing approaching the Pacific Northwest.  as
the ridge axis and the short wave trough move eastward on Monday,
western and central WY starts coming into the SW upper level flow
ahead of the PacNW trough.  Expecting Monday temperatures to warm
several more degrees and afternoon winds to become breezy.  Isolated
showers and thunderstorms are possible over far northwest WY with
some weak instability as a short wave trough moves into Montana.
Similar scenario continues for Tuesday though surface flow could
increase across southern and central WY.  Similar patterns and
results expected for Wednesday and Thursday with warm and dry across
southern and central WY and slight chance of showers and
thunderstorms across northern WY.  GFS is currently suggesting best
chance of precipitation around northern Bighorn mountains Wednesday
evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 330 PM MDT Thu May 31 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Unstable southwest flow will continue again today across western WY.
 VFR conditions generally expected, with local MVFR conditions
possible under and around thunderstorms this evening into the
overnight hours.  Thunderstorms expected from KBPI/KPNA northward.
Medium-sized hail and strong wind along with brief heavy rain can be
expected.  KRKS will see windy SW wind through the afternoon. Cold
front slowly moves into western WY from the west after 02Z/Fri,
shifting the wind around to the west/northwest.  Strong west wind
with scattered showers expected on Friday.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

Approaching low pressure system will increase southwest surface flow
this evening and bring isolated showers and thunderstorms to
east terminals except KCPR.  Highest chance of precipitation at
KCOD through 06Z, and strong thunderstorms are possible
with hail and gusty wind over 50 kts through 02Z. VFR conditions
generally forecast with local MVFR under thunderstorms. Wind shift
to north expected at KCOD after 02Z/Fri as weak front pushes into the
northern Big Horn Basin.  As upper level low pressure system moves
through the area on Friday, wind will shift to the west and become
stronger after 15Z/Fri.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 330 PM MDT Thu May 31 2018

Scattered showers and thunderstorms will spread across the northern
and western area through this evening.  A severe thunderstorm watch
is in effect for Park County through 8 PM MDT this evening for large
hail and wind gusts of 60 mph or greater.  To the south, fewer showers
and thunderstorms are expected, but strong gusty southwest winds
are expected.  As a Pacific low pressure trough moves east, more
showers and thunderstorms will develop over the area again Friday
and Friday evening. Areas of strong gusty southwest winds will remain
a threat across the south.  Colder air will move in Saturday with
northwest winds and decreasing showers and thunderstorms.  Sunday
is expected to be dry and warmer.  Generally mixing heights and
transport winds will combine for Very good or better smoke dispersal
in the afternoons.  Local areas with heavy precipitation will
experience poor smoke dispersal.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Baker
Hazardous weather outlook, May 31, 1:29 PM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
129 PM MDT Thu May 31 2018

WYZ001>020-022>030-011930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
129 PM MDT Thu May 31 2018

...A severe thunderstorm watch is in effect for Teton and Park
counties until 8 pm mdt this evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

A severe thunderstorm watch is in effect for Park County through
8 PM MDT this evening for large hail and wind gusts of 60 mph or
greater.

Scattered showers and thunderstorms, mainly in the north and
west.  Isolated thunderstorms across the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Isolated to scattered showers and thunderstorms, mainly
across the north.

Monday...Isolated thunderstorms in the northern mountains.

Tuesday...Isolated thunderstorms across the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail of any size, wind gusts of 45
mph or more, and any flooding. Thank you.

In the hours before

Local storm report, May 31, 5:02 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
502 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             26 E LOVELL             44.84N 107.86W
05/31/2018  E0.88 INCH       BIG HORN           WY   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED.

&&

TROUTMAN
Special weather statement, May 31, 5:03 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
503 PM MDT THU MAY 31 2018

WYZ004-008-312345-
North Big Horn Basin-Bighorn Mountains West-
503 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Lovell, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lovell around 515 PM MDT.
  Bighorn Lake around 530 PM MDT.
  Horseshoe Bend and Crooked Creek Natural Area around 535 PM MDT.

Other locations impacted by this storm include Bighorn Canyon
National Recreation Area and Cowley North Big Horn County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Bighorn Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4461 10825 4467 10849 4500 10849 4500 10794
TIME...MOT...LOC 2303Z 198DEG 27KT 4472 10834

McDonald
Special weather statement, May 31, 6:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
601 PM MDT THU MAY 31 2018

WYZ001-010030-
Yellowstone National Park-
601 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES UNTIL 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kepler Cascades, which is near Old Faithful, moving northeast at 25
mph.

Half inch hail will be possible with this storm.

This strong thunderstorm will be near...
  Scaup Lake, Craig Pass and Mystic Falls around 605 PM MDT.
  Fountain Paint Pot and Fairy Falls around 610 PM MDT.
  Gibbons Falls around 620 PM MDT.
  Virginia Cascade, Grebe Lake, Norris Junction and Twin Lakes
  around 625 PM MDT.
  Cascade Lake around 630 PM MDT.

Other locations impacted by this storm include Lava Creek
Campgrounds, Roosevelt Lodge and Indian Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.

LAT...LON 4500 11077 4499 11070 4500 11034 4424 11078
      4431 11102 4500 11103
TIME...MOT...LOC 0000Z 205DEG 57KT 4438 11083

Troutman
Special weather statement, May 31, 6:34 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
634 PM MDT THU MAY 31 2018

WYZ001-010100-
Yellowstone National Park-
634 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL
700 PM MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm near
Last Chance, which is 14 miles north of Ashton, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Teton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with the storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.

LAT...LON 4467 11105 4467 11068 4435 11105
TIME...MOT...LOC 0033Z 212DEG 34KT 4428 11139

Troutman
Special weather statement, May 31, 7:05 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
705 PM MDT THU MAY 31 2018

WYZ001-010130-
Yellowstone National Park-
705 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES UNTIL 730 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Entrance, which is 9 miles south of West
Yellowstone, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Madison, Harlequin Lake and Firehole Canyon around 720 PM MDT.
  Gibbons Falls around 725 PM MDT.
  Grizzly Lake, Twin Lakes, Gallatin Lake, Obsidian Cliff and Norris
  Junction around 730 PM MDT.

Other locations impacted by this storm include Indian Creek
Campground.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.

LAT...LON 4500 11083 4481 11057 4442 11099 4445 11105
      4497 11106 4500 11104
TIME...MOT...LOC 0104Z 211DEG 38KT 4454 11104

Troutman
Special weather statement, May 31, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
721 PM MDT THU MAY 31 2018

WYZ001-002-012-013-010145-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-Absaroka Mountains-
721 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND NORTHEASTERN
TETON COUNTIES UNTIL 745 PM MDT...

At 721 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craig Pass to near Moran Bay. Movement was
east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Grant Village and Colter Bay Village around 730 PM MDT.
  Lake around 740 PM MDT.
  Sylvan Lake and Sylvan Pass around 745 PM MDT.

Other locations impacted by these storms include Lake Yellowstone
Lodge, Flagg Ranch Village, Lizard Creek Campground and Leek's
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northwestern Wyoming.

LAT...LON 4494 10997 4423 10980 4381 11078 4448 11080
TIME...MOT...LOC 0121Z 269DEG 46KT 4450 11070 4388 11077

Troutman

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:01 PM MDTSpecial Weather StatementRIW29 min
May 31, 6:34 PM MDTSpecial Weather StatementRIW26 min
May 31, 7:05 PM MDTSpecial Weather StatementRIW25 min
May 31, 7:28 PM MDTSpecial Weather StatementRIWHot Springs32 min
May 31, 7:52 PM MDTSpecial Weather StatementRIW23 min
May 31, 7:57 PM MDTSpecial Weather StatementRIWHot Springs48 min
Jun 1, 9:29 AM MDTSpecial Weather StatementRIWBig Horn31 min
Jun 1, 9:48 AM MDTSpecial Weather StatementRIWFremont27 min
Jun 1, 9:56 AM MDTSevere Thunderstorm WarningRIWBig Horn15 min
Jun 1, 9:58 AM MDTSpecial Weather StatementRIWHot Springs32 min
Jun 1, 10:02 AM MDTSpecial Weather StatementRIWHot Springs28 min
Jun 1, 10:14 AM MDTSpecial Weather StatementRIWBig Horn31 min
Jun 1, 10:18 AM MDTSpecial Weather StatementRIWFremont27 min
Jun 1, 10:29 AM MDTSevere Thunderstorm WarningRIWFremont, Natrona46 min
Jun 1, 10:40 AM MDTSpecial Weather StatementRIWWashakie35 min
Jun 1, 10:49 AM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie41 min
Jun 1, 10:51 AM MDTSpecial Weather StatementRIWJohnson24 min
Jun 1, 10:57 AM MDTSpecial Weather StatementRIWBig Horn33 min
Jun 1, 11:03 AM MDTSpecial Weather StatementRIWBig Horn27 min
Jun 1, 11:10 AM MDTSevere Thunderstorm WarningRIWJohnson29 min
Jun 1, 11:12 AM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie48 min
Jun 1, 11:18 AM MDTSpecial Weather StatementRIWJohnson27 min
Jun 1, 11:28 AM MDTSevere Thunderstorm WarningRIWJohnson, Washakie47 min
Jun 1, 11:35 AM MDTSpecial Weather StatementRIWBig Horn25 min
Jun 1, 11:42 AM MDTSpecial Weather StatementRIWWashakie33 min
Jun 1, 11:52 AM MDTSpecial Weather StatementRIWJohnson23 min
Jun 1, 11:53 AM MDTFlash Flood WarningRIWWashakie2 hr
Jun 1, 11:54 AM MDTSpecial Weather StatementRIWWashakie36 min
Jun 1, 12:03 PM MDTTornado WarningRIWJohnson, Washakie27 min
Jun 1, 12:10 PM MDTFlash Flood WatchRIWJohnson, Natrona, Washakie4 hr
Jun 1, 12:30 PM MDTSpecial Weather StatementRIWJohnson30 min
Jun 1, 1:08 PM MDTFlash Flood WarningRIWBig Horn3 hr
Jun 1, 1:13 PM MDTSpecial Weather StatementRIWJohnson32 min
Jun 1, 2:04 PM MDTSpecial Weather StatementRIWWashakie26 min
Jun 1, 2:31 PM MDTSpecial Weather StatementRIWWashakie29 min
Jun 1, 3:08 PM MDTSpecial Weather StatementRIWWashakie37 min
Jun 1, 4:30 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jun 1, 5:12 PM MDTSpecial Weather StatementRIWWashakie33 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.